Overdosing on sun?
You dutifully applied sunscreen before heading out the door, but even after brief sun exposure you're now lobster-red. According to Paul Doering, a professor at the University of Florida College of Pharmacy, a medication you're taking could be the cause. Certain drugs, when combined with sun exposure, can result in an exaggerated sunburn or a red, bumpy rash. The most commonly used drugs that can cause heightened sun sensitivity, according to Debra Jaliman, M.D., a Manhattan-based dermatologist, include:
- Tetracycline, Etretinate, Retin-A and Accutane, which are often prescribed for acne or psoriasis
- Griseofulvin (for fungal infections)
- Cipro, an antibiotic
- Sulfa, used to treat bladder infections
- Lariam, often given to travelers to prevent malaria
- Thiazides, for high blood pressure
- High-estrogen birth-control pills.
To avoid getting burned, ask your doctor if there is an alternative to your medication that doesn't cause sun sensitivity. Adjusting the dose may also help, as will limiting your exposure to the sun, applying plenty of sunscreen repeatedly and wearing a wide-brimmed hat.--Julia CibulSoy sense
Reported to prevent everything from heart disease to cancer to hot flashes, soy is the latest super food -- and lots of people are biting. But does soy live up to its rep?
Yes and no. While the heart benefits of eating soy are undisputed, the jury is still out as to whether soy is protective against cancer. Despite some research suggesting that it is, there is also conflicting evidence that the isoflavones in soy, which are estrogen-like chemicals, may actually stimulate cancer cells in women already at risk for hormone-dependent cancers, such as breast cancer. More research is needed. (Studies are also mixed as to whether soy can ease menopause and PMS symptoms.)
Meanwhile, go ahead and enjoy soy, but steer clear of soy supplements, says Margo Woods, Ph.D., associate professor of medicine at Tufts University School of Medicine. Compared to foods, these contain much higher doses of isoflavones.--Kim Atkinson